Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 140, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 5, 2015, 3:17 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2015, 3:17 PM EDT (19:17 UTC)
- Expired
- Aug 5, 2015, 4:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 3 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1664 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:12 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 5, 2:12 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 212 PM EDT WED AUG 5 2015 .SYNOPSIS... AN UPPER TROUGH AND INCREASING MOISTURE WILL LEAD TO BETTER PRECIP CHANCES THURSDAY AND FRIDAY...FOLLOWED BY EXPECTATIONS OF DRIER AIR RETURNING FOR THE WEEKEND. A FRONT MAY AFFECT THE REGION EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... THROUGH THIS AFTERNOON...WEAK UPPER TROUGH REMAINS ACROSS THE EASTERN PORTIONS OF THE CONUS. AT THE SURFACE A WEAK TROUGH WILL REMAIN ACROSS THE REGION. VISIBLE SATELLITE SHOWING GOOD CUMULUS FIELD ACROSS WEST-CENTRAL MIDLANDS AND MUCH OF THE CENTRAL/SOUTHERN CSRA. REGIONAL RADARS INDICATING SOME DEVELOPING SHOWERS WITHING THIS ENHANCED CLOUD FIELD. EXPECT ISOLATED TO SCATTERED CONVECTION TO CONTINUE ON AND OFF THROUGH MUCH OF THE AFTERNOON AND EARLY EVENING HOURS AS A WEAK SHORTWAVE MOVES ACROSS THE REGION. WEAK TO MODERATE INSTABILITY THIS AFTERNOON. FORECAST SOUNDINGS INDICATE PLENTY OF MID LEVEL DRY AIR...AND A DEEP LOW LEVEL INVERTED V. IF A STRONG STORM DOES DEVELOP...IT WOULD HAVE POTENTIAL FOR DAMAGING WINDS. CIRRUS MOVING THROUGH SLOWED THE HEATING DOWN SLIGHTLY...BUT WITH THINNING AND BREAKS IN THE CIRRUS...TEMPERATURES HAVE SOARED BACK INTO THE UPPER 90S AND NEAR 100 ONCE AGAIN. MANY AREAS SHOULD REACH OR CLIMB SLIGHTLY ABOVE 100 THROUGH THE AFTERNOON. SOME MIXING DOWN OF DEWPOINTS DURING THE AFTERNOON SO FAR HAS KEPT HEAT INDEX VALUES BELOW OUR HEAT ADVISORY CRITERIA...AND DO NOT EXPECT THEM TO REACH IT THROUGH THE AFTERNOON. TONIGHT...MAY STILL BE DEALING WITH LINGERING ISOLATED SHOWERS OR STORMS EARLY THIS EVENING. TEMPERATURES WILL SLOWLY FALL THROUGH THE 90S TOWARDS SUNSET...THEN BOTTOM OUT IN THE MIDDLE 70S ONCE AGAIN FOR MANY AREAS. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... UPPER RIDGE CENTER WILL SHIFT EAST FROM THE FOUR CORNERS REGION TO THE SOUTHERN PLAINS...WITH MEAN UPPER LONG WAVE TROUGH REMAINING OVER THE E CONUS. SIGNIFICANT MID LEVEL SHORTWAVE TROUGH WILL APPROACH THE REGION THURSDAY/THURSDAY NIGHT. FRONTAL BOUNDARY APPEARS TO REMAIN EAST-WEST ACROSS NORTH CAROLINA. AIR MASS MODERATELY UNSTABLE WITH INCREASE IN DEEP LAYER SHEAR LATE IN THE DAY/OVERNIGHT AS SHORT WAVE APPROACHES. STRONGEST LIFT ASSOCIATED WITH UPPER TROUGH DURING THE EVENING. INCREASED POPS THURSDAY EVENING TO HIGH CHANCE. SURFACE TROUGH REMAINS ACROSS THE AREA FRIDAY ALTHOUGH DEEPER MOISTURE SHIFTING EAST OF THE AREA BY AFTERNOON. WEAK FRONTAL BOUNDARY SHOULD MOVE THROUGH THE AREA LATER IN THE DAY WITH DRIER AND MORE STABLE AIR MASS SPREADING SOUTH FROM NORTH CAROLINA FRIDAY NIGHT. CONTINUED TEMPERATURE FORECAST A LITTLE ABOVE THE MOS CONSENSUS FOR TEMPERATURES/MAX MIN DUE TO BIAS. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... UPPER TROUGH AND BEST MOISTURE APPEAR TO SHIFT OFFSHORE...WITH A DRIER ATMOSPHERE FOR OUR FA...SAT/SUN. SO LOW CHANCE RAIN OVER THE WEEKEND. MODELS INDICATE UPPER RIDGE WILL SHIFT BACK TO THE WEST SOME...WITH UPPER TROUGH DEEPENING OVER THE E CONUS...EARLY TO MID NEXT WEEK. THIS ALONG WITH SOME EXPECTED INCREASE IN MOISTURE AND INDICATIONS OF A POSSIBLE FRONT SUGGESTS TREND TOWARDS INCREASING POPS. GENERALLY ACCEPTED BLEND OF GUIDANCE. TEMPERATURES ABOVE CLIMATOLOGY. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... EXPECT MAINLY VFR CONDITIONS THROUGH THE TAF PERIOD. CONTINUE TO SEE MID-LEVEL CUMULUS DEVELOPING THROUGH THE AFTERNOON...WITH BASES ABOVE 5KFT. WINDS THROUGH THE PERIOD GENERALLY OUT OF THE SOUTH. WITHIN THIS CUMULUS FIELD...STRONG HEATING AND WEAK CONVERGENCE SHOULD SUPPORT THE DEVELOPMENT OF ISOLATED TO POSSIBLY SCATTERED CONVECTION THROUGH THE EARLY EVENING. BUT WITH THE LIMITED...THE THUNDERSTORM CHANCE IS TOO LOW TO INCLUDE IN THE TERMINAL FORECASTS AT THIS TIME. EXTENDED AVIATION OUTLOOK...A SYSTEM MOVING THROUGH THE REGION THURSDAY NIGHT AND FRIDAY MAY BRING PERIODS OF RESTRICTIONS IN STRONG THUNDERSTORMS. OTHERWISE...RESTRICTIONS POSSIBLE IN LATE NIGHT AND EARLY MORNING FOG. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 99
Hazardous weather outlook, Aug 5, 3:07 AM EDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 307 AM EDT WED AUG 5 2015 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060715- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 307 AM EDT WED AUG 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. HOT TEMPERATURES FORECAST THIS AFTERNOON UP TO AROUND 102...WITH HEAT INDEX VALUES RANGING FROM 102 TO 107. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MARGINAL RISK OF SEVERE THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 3:13 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
313 PM EDT WED AUG 5 2015
SCZ027-028-037-052015-
LEXINGTON-RICHLAND-CALHOUN-
313 PM EDT WED AUG 5 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...
SOUTHEASTERN LEXINGTON...WESTERN SUMTER...SOUTHEASTERN RICHLAND AND
NORTHWESTERN ORANGEBURG COUNTIES...
AT 312 PM EDT...A STRONG THUNDERSTORM WAS NEAR CAYCE...MOVING
NORTHEAST AT 15 MPH.
WIND GUSTS OF 45 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LEXINGTON...WEST COLUMBIA...CAYCE...FOREST ACRES...
SPRINGDALE...WOODFIELDS...RED BANK...DENTSVILLE...OAK GROVE...ST.
ANDREWS...SOUTH CONGAREE...PINE RIDGE...GASTON...ARCADIA LAKES...
EASTOVER...WOODFIELD...FIVE POINTS...FORT JACKSON AND SWANSEA.
LAT...LON 3384 8063 3369 8102 3371 8105 3366 8117
3396 8128 3415 8088 3395 8063 3391 8063
3388 8062
TIME...MOT...LOC 1912Z 243DEG 30KT 3392 8101
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:13 PM EDT | Special Weather Statement | CAE | Richland | 62 min |
| Aug 5, 4:02 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 118 min |
| Aug 5, 4:49 PM EDT | Special Weather Statement | CAE | Lee | 56 min |
| Aug 5, 4:53 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 37 min |
| Aug 5, 5:19 PM EDT | Flash Flood Warning | CAE | Richland | 116 min |
| Aug 5, 6:05 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 40 min |
| Aug 5, 6:29 PM EDT | Special Weather Statement | CAE | Saluda | 61 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.